Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Computational Methods in Applied Mathematics

Editor-in-Chief: Carstensen, Carsten

Managing Editor: Matus, Piotr

4 Issues per year

IMPACT FACTOR 2017: 0.658

CiteScore 2017: 1.05

SCImago Journal Rank (SJR) 2017: 1.291
Source Normalized Impact per Paper (SNIP) 2017: 0.893

Mathematical Citation Quotient (MCQ) 2017: 0.76

See all formats and pricing
More options …
Volume 18, Issue 4


Symbolic Algorithm of the Functional-Discrete Method for a Sturm–Liouville Problem with a Polynomial Potential

Volodymyr MakarovORCID iD: http://orcid.org/0000-0002-4883-6574 / Nataliia RomaniukORCID iD: http://orcid.org/0000-0002-3497-7077
Published Online: 2017-10-13 | DOI: https://doi.org/10.1515/cmam-2017-0040


A new symbolic algorithmic implementation of the general scheme of the exponentially convergent functional-discrete method is developed and justified for the Sturm–Liouville problem on a finite interval for the Schrödinger equation with a polynomial potential and the boundary conditions of Dirichlet type. The algorithm of the general scheme of our method is developed when the potential function is approximated by the piecewise-constant function. Our algorithm is symbolic and operates with the decomposition coefficients of the eigenfunction corrections in some basis. The number of summands in these decompositions depends on the degree of the potential polynomial and on the correction number. Our method uses the algebraic operations only and does not need solutions of any boundary value problems and computations of any integrals unlike the previous version. A numerical example illustrates the theoretical results.

Keywords: Eigenvalue Problem; Sturm–Liouville Problem; Polynomial Potential; Functional-Discrete Method; Symbolic Algorithm; Super-Exponentially Convergence Rate

MSC 2010: 65L15; 65L20; 65L70; 34B09; 34B24; 34L16; 34L20


  • [1]

    E. L. Allgower, Introduction to Numerical Continuation Methods, Colorado State University, Colorado, 1990. Google Scholar

  • [2]

    M. A. Armstrong, Basic Topology, Undergrad. Texts Math., Springer, New York, 1983. Google Scholar

  • [3]

    F. V. Atkinson, Discrete and Continuous Boundary Problems, “Mir”, Moskau, 1968. Google Scholar

  • [4]

    B. J. Bandyrskij, V. L. Makarov and O. L. Ukhanev, FD-method for Sturm–Liouville problem. Exponential convergence rate, Numer. Appl. Math. 1 (2000), no. 85, 1–60. Google Scholar

  • [5]

    N. Bogoliouboff and N. Kryloff, Sopra il metodo dei coefficienti costanti (metodo dei tronconi) per l’integrazione approssimata delle equazioni differenziali della fisica matematica, Boll. Unione Mat. Ital. 7 (1928), 72–76. Google Scholar

  • [6]

    J. Dähnn, Anwendung eines direkten Verfahrens zur numerischen Behandlung von selbstadjungierten, positiv definiten Eigenwertaufgaben bei linearen gewöhnlichen Differentialgleichungen mit stückweise stetigen Koeffizientenfunktionen, Z. Angew. Math. Mech. 62 (1982), no. 12, 687–695. CrossrefGoogle Scholar

  • [7]

    I. Demkiv, I. P. Gavrilyuk and V. L. Makarov, Super-exponentially convergent parallel algorithm for eigenvalue problems with fractional derivatives, Comput. Methods Appl. Math. 16 (2016), no. 4, 633–652. Web of ScienceGoogle Scholar

  • [8]

    M. K. El-Daou, Exponentially weighted Legendre–Gauss tau methods for linear second-order differential equations, Comput. Math. Appl. 62 (2011), no. 1, 51–64. Web of ScienceCrossrefGoogle Scholar

  • [9]

    M. K. El-Daou and N. R. Al-Matar, An improved Tau method for a class of Sturm–Liouville problems, Appl. Math. Comput. 216 (2010), no. 7, 1923–1937. Web of ScienceGoogle Scholar

  • [10]

    F. R. Gantmacher, The Theory of Matrices. Vol. 1 and 2, Chelsea Publishing, New York, 1959. Google Scholar

  • [11]

    I. Gavrilyuk, V. Makarov and N. Romaniuk, Super-exponentially convergent parallel algorithm for a fractional eigenvalue problem of Jacobi-type, Comput. Methods Appl. Math. (2017), 10.1515/cmam-2017-0010. Web of ScienceGoogle Scholar

  • [12]

    R. Gordon, New method for constructing wave functions for bound states and scattering, J. Chem. Phys. 51 (1969), no. 14, 14–25. CrossrefGoogle Scholar

  • [13]

    I. S. Gradshteyn and I. M. Ryzhik, Table of Integrals, Series, and Products, 8th ed., Elsevier/Academic Press, Amsterdam, 2015. Google Scholar

  • [14]

    J.-H. He, Homotopy perturbation technique, Comput. Methods Appl. Mech. Engrg. 178 (1999), no. 3–4, 257–262. CrossrefGoogle Scholar

  • [15]

    S. Liao, The proposed homotopy analysis technique for the solution of nonlinear problems, Ph.D. thesis, Shanghai Jiao Tong University, 1992. Google Scholar

  • [16]

    V. Makarov, About functional-discrete method of an arbitrary order of accuracy for a Sturm–Liouville problem with piecewise smooth coefficients, Dokl. Akad. Nauk SSSR 320 (1991), no. 1, 34–39. Google Scholar

  • [17]

    V. L. Makarov, FD-method – an exponential convergence rate, Comput. Appl. Math. 82 (1997), 69–74. Google Scholar

  • [18]

    V. L. Makarov and N. M. Romanyuk, New properties of the FD-method in its applications to the Sturm–Liouville problems, Dopov. Nats. Akad. Nauk Ukr. (2014), no. 2, 26–31. Google Scholar

  • [19]

    V. L. Makarov and V. V. Vinokur, The FD method for first-order linear hyperbolic differential equations with piecewise smooth coefficients, J. Math. Sci. 77 (1995), no. 5, 3399–3405. CrossrefGoogle Scholar

  • [20]

    S. Pruess, Estimating the eigenvalues of Sturm–Liouville problems by approximating the differential equation, SIAM J. Numer. Anal. 10 (1973), 55–68. CrossrefGoogle Scholar

  • [21]

    J. D. Pryce, Numerical Solution of Sturm–Liouville Problems, Clarendon Press, Oxford, 1993. Google Scholar

  • [22]

    R. Rach, A bibliography of the theory and applications of the Adomian decomposition method, 1961–2011, Kybernetes 41 (2012), 10.1108/k.2012.06741gaa.007. Google Scholar

  • [23]

    A. A. Samarskiĭ, Mathematical modelling and numerical experiment, Vestnik Akad. Nauk SSSR (1979), no. 5, 38–49. Google Scholar

  • [24]

    Z. Zhang, How many numerical eigenvalues can we trust?, J. Sci. Comput. 65 (2015), no. 2, 455–466. Web of ScienceCrossrefGoogle Scholar

  • [25]

    Association for Computing Machinery, Collected algorithms (CALGO), 2017, accessed 11.08.17, http://www.netlib.org/toms/.

  • [26]

    Computer Physics Communications (CPC) Program Library, Queen’s University Belfast, Programs in physics and physical chemistry, 2017, accessed 11.08.17, http://www.cpc.cs.qub.ac.uk/cpchome.html.

  • [27]

    Department of Applied Mathematics, Computer science and Statistics, Ghent University, Netherlands, The numerical solutions of Sturm–Liouville and Schrödinger equations, 2017, accessed 11.08.17, http://www.ugent.be/we/twist/en/research/numerical-mathematics/.

  • [28]

    Laboratory of Information Technologies, Joint Institute for Nuclear Research (JINR), Program Library JINRLIB, Dubna, Moscow Region, Russia, 2017, accessed 11.08.17, http://wwwinfo.jinr.ru/programs/jinrlib/.

  • [29]

    The Numerical Algorithms Group Ltd, Oxford UK, The numerical algorithms group (NAG) fortran library manual, Mark 20, 2002, accessed 11.08.17, http://www.nag.co.uk/numeric/fl/manual20/html/mark20.html.

About the article

Received: 2017-03-18

Revised: 2017-08-20

Accepted: 2017-08-24

Published Online: 2017-10-13

Published in Print: 2018-10-01

Citation Information: Computational Methods in Applied Mathematics, Volume 18, Issue 4, Pages 703–715, ISSN (Online) 1609-9389, ISSN (Print) 1609-4840, DOI: https://doi.org/10.1515/cmam-2017-0040.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in